Have you ever seen someone stretch their arms out in front of them, and suddenly their arms drop down and then come back up again without any control? It's like a butterfly flapping its wings. You've probably experienced this yourself. This is not a normal tremor. In medicine, we call it Asterixis. It's not really a disease, but a symptom of a medical condition. So why does this happen? Is this something to be afraid of? Let's talk about this simply and clearly.
BMI Calculator
Know your body mass index (BMI) and weight classification
What exactly is Asterixis?
Simply put, asterixis is when you are using a muscle (for example, when you are extending an arm forward), that muscle relaxes for a moment. This is due to a very brief interruption in the signals coming from the brain.
Imagine you are pushing against a wall. What happens if the muscles in your arm suddenly relax for less than a second? Your arm moves forward and then returns to its original position? Asterixis is something like that. Another name we give to this in medicine is (Negative myoclonus). Here, Negative'' is not used in the sense of bad''. Normally, when a muscle twitches, we say (Positive myoclonus), which means increased activity.'' What happens here is that a muscle that is already active stops for a moment, so it is called (Negative myoclonus), which means decreased activity.''
This condition can be caused by a problem that directly affects the brain, or it can occur as a secondary condition that affects the brain due to a problem elsewhere in the body (e.g., liver, kidneys).
How do you recognize someone with asterixis?
Asterixis often affects both sides of the body. However, it can sometimes affect only one side or more than one side. Along with this symptom, symptoms such as drowsiness, confusion, and loss of sense of place and time are also seen.
There are two main ways a doctor will check this:
1. Palms-out method: Your doctor will tell you to hold your arms straight out in front of you, palms facing away from you, as if you were blocking an invisible wall. Your fingers should be spread wide apart. If you hold this position for about 30 seconds and your arms suddenly 'flap' down and then come back up without your control, it could be asterixis.
2. Grip method: In this method, you are asked to hold the doctor's hands tightly with yours. While doing so, the doctor will feel if your grip gradually weakens and weakens.
The important thing is that the symptoms of Asterixis may not be immediately apparent during these tests. Therefore, the doctor may ask you to stay in that position for at least a minute.
Natural Pain and Sleep Wellness Care
Herbal wellness products for back pain, joint pain and insomnia.
Check Availability →Why does this Asterixis occur? What are the main causes?
There are several reasons why asterixis can occur. The main reason is that important organs in our body are not functioning properly. Let's see what these reasons are.
| Reason category | Simple explanation |
|---|---|
| Liver and kidney problems | The liver and kidneys filter toxins from our blood. When these organs are not working properly, those toxins accumulate in the blood. Since these toxins are very sensitive to the brain, they can damage brain cells and impair brain function. Conditions such as liver failure, kidney failure, and cirrhosis can cause this . |
| Brain damage | Brain injuries or diseases can cause damage (lesions) to certain areas of the brain. If these lesions affect the parts that control the muscles, asterixis can occur. In such cases, the symptom is usually only seen on one side of the body. |
| Other medical conditions | This condition can also be caused by changes in the chemical composition of the blood. Examples: low blood sugar levels (hypoglycemia), low potassium levels (hypokalemia), low magnesium levels (hypomagnesemia), heart failure, and respiratory failure. Also, a genetic disease called Wilson disease, which causes copper to accumulate in the body, is a cause. |
Asterixis caused by drugs
Sometimes, asterixis can also occur temporarily as a side effect of certain medications we take. This risk is especially high in people with liver or kidney problems.
Here are some examples:
- Antiepileptic drugs: especially phenytoin. Asterixis caused by this is also called "phenytoin flap". It can also be caused by drugs such as gabapentin, valproate, and carbamazepine.
- Barbiturates
- Benzodiazepines
- Some antibiotics
- Lithium (a drug used for mental balance)
- Metoclopramide (an anti-vomiting medicine)
How is this treated?
There is no direct cure for the symptom of asterixis. Doctors try to find the cause and treat it accordingly.
For example:
- If the cause is a liver problem, it will be treated.
- If the cause is a kidney problem, it will be treated.
- If the cause is a side effect of a medication being used, the doctor will decide whether to change the medication or reduce the dosage.
Therefore, if you have asterixis, the most important thing is to find the exact cause and start treating it. This is never something you can treat at home on your own.
What are the risks if left untreated?
The biggest risk of ignoring asterixis is that it can lead to serious medical conditions that can be life-threatening. If left untreated, it can cause permanent brain damage, including loss of thinking, walking, and the use of limbs.
If asterixis affects the legs or trunk, it can cause sudden falls, which can lead to serious injuries.
When should you seek immediate medical advice?
If you have even the slightest suspicion that you have symptoms of Asterixis, you should definitely see a doctor.
However, if you have the following symptoms, consider it a medical emergency :
- If there is confusion in the mind along with the symptoms of asterixis.
- If you have disorientation (loss of place, time, or identity ).
- If other mental changes are shown.
These symptoms indicate that brain function has been seriously affected. Therefore, in such cases , it is very important to go to a hospital's Emergency Treatment Unit (ETU) immediately.
💡 Take-Home Message
- Asterixis is not a disease. It is a warning sign of a serious condition that may affect the liver, kidneys, heart, or brain.
- If you or someone you know has this symptom of fluttering hands, never ignore it. See a doctor as soon as possible.
- If this symptom is accompanied by confusion, drowsiness, or impaired consciousness, it is an emergency. Go to the Emergency Department (ETU) immediately.
- This condition should only be diagnosed and treated by a doctor. Avoid attempting to treat or diagnose yourself.
No comments yet. Be the first to share your question or experience below.